Poison control centers nationwide receive about 200 calls each week involving children exposed to attention deficit/hyperactivity disorder (ADHD) drugs, according to the findings of a new study that highlights an alarming trend in recent years.
The research was published in the medical journal Pediatrics, reviewing data submitted to U.S Poison Control Centers. ADHD drug poison calls have increased steadily increased since 2000, averaging about 30 calls per day due to accidental ingestion or adverse health consequences.
The Research Institute at Nationwide Children’s Hospital and Ohio State University reviewed data collected from 2000 through 2016 from the American Association of Poison Control Centers (AAPCC); which stores data collected on phone calls through the Poison Help Line to document information about products, exposures, and other exposure scenarios.
Overall, the rate of exposure to ADHD medications increased by 61 percent throughout the duration of the study period. Three quarters of the calls involved children 12 and younger. Those calls were most frequently associated with therapeutic errors, such as being given too much medication or taking doses too soon.
Incidents involving children under the age of six were found to be most associated with exploratory behaviors, such as accessing and taking improperly stored medications, which can result in serious and potentially fatal outcomes if the wrong medications are reached.
Many of the incidents involving teenagers from 13 to 19 years of age who were intentionally abusing or misusing the medications, including some attempted suicides. This group overall faced the most serious or potentially fatal outcomes, according to the findings.
The researchers found, however, that about 60 percent of exposed individuals did not receive any medical treatment or intervention. About 25 percent of individuals were treated and evaluated with no required hospital stays, while six percent were admitted to a hospital for medical treatment. Three deaths associated with the misuse of ADHD medication were reported during the study period.
Side effects of ADHD drug misuse may include a risk of agitation and irritability, rapid heart rates, drowsiness, high blood pressure, and vomiting.
A study published by Safe Kids Worldwide in 2015 analyzed 1.34 million calls made to Poison Control Centers in 2013, with nearly 600,000 calls involving children and medication exposures. Of the more than half a million calls, 80% were made because children were getting into medications not meant for them. Another 19% were made because children received too much of a specific medication or received the wrong medication.
Safe Kids Worldwide warns that parents should make sure all medications are kept out of sight, up high out of the reach of children. Visiting family members should be reminded to do the same. Parents should also ensure that this practice includes some products that are not typically thought of as medicine, such as diaper rash cream, vitamins or eye drops.
When giving medication to children, always use the dosing device that comes with the product to prevent overdose, teach children medicine should always be given by an adult and never refer to medicine as candy.